Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 21, 2021Broadwater County, Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 8:19 PM MDT for Broadwater County, Jefferson County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 8:19 PM MDT (02:19 UTC)
Expired
Aug 21, 2021, 9:00 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

Counties Broadwater County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS85 KTFX 220219
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
819 PM MDT Sat Aug 21 2021
 
MTZ014-052-053-220300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
819 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis 
and Clark, western Broadwater, and Jefferson Counties through 900 PM 
MDT...

At 818 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Helena to 7 miles southeast of Whitehall.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Montana City,
Basin, Wickes, York, Rimini, Alhambra, Corbin, Spring Meadow Lake
State Park, Elkhorn State Park, Cardwell, Winston, Radersburg, Silos,
Clancy and Black Sandy State Park.

This includes the following highways...
 Interstate 15 between mile markers 154 and 209.
 Interstate 90 between mile markers 247 and 267.
 Highway 12 near mile marker 1 , between mile markers 28 and 80, and
between mile markers 93 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall may lead to localized street and low land flooding. 
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 11231 4657 11231 4701 11180 4692 11179
      4691 11163 4684 11164 4680 11159 4682 11152
      4679 11150 4609 11149 4582 11187 4586 11193
      4586 11204 4585 11209 4580 11212 4639 11236
TIME...MOT...LOC 0218Z 219DEG 35KT 4668 11206 4578 11204 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:19 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 21, 8:19 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
819 PM MDT Sat Aug 21 2021

.SYNOPSIS...

Some showers and a few thunderstorms are expected later this
afternoon and evening, with gusty winds possible around some of
them. Otherwise, highs should rebound into the 70s at lower
elevations for much of the area tomorrow and Monday, and through
most of next week. The area should be dry most of the time next
week, though a few periods of showers are possible.

&&

.DISCUSSION...

Showers and thunderstorms will continue to track to the northeast
through western and central Montana tonight. Have had reports of
wind gusts over 50 mph in far southwestern Montana during the
afternoon; but, convection is weakening somewhat and am not
expecting thunderstorm gusts to exceed 40 mph for the rest of the
night. Models continue to indicate that precipitation chances will
end by late Sunday morning with mostly sunny, dry, and warmer
conditions expected Sunday afternoon and Monday. Current forecast
package has an excellent handle on the situation and no updates
are required this evening. mpj

&&

.AVIATION...
535 PM MDT Sat Aug 21 2021 (22/00Z TAF period)

Upper level wave over southern Idaho moves eastward along the
Montana/Wyoming border overnight, then lifts northeastward into
Saskatchewan on Sunday. Low and mid level clouds will bring
scattered showers and thunderstorms through central and
southwestern Montana overnight. VFR conditions will prevail but some
areas of IFR/MVFR visibility/ceilings are possible in precipitation.
Skies clear out from southwest to northeast late Sunday morning into
the afternoon. mpj

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT Sat Aug 21 2021/

The most impactful weather of the forecast period currently looks
to be this afternoon through tonight, as showers and thunderstorms
will push across the area. We already had one storm with gusty
winds move across central and southern Lewis & Clark County.
Upstream of this storm, areas had a 1-2 hour break in dense cloud
cover, and were able to quickly warm up by 5-10 degrees, which
likely helped destabilize things for that cell. Things are
clouding over again with and behind that cell and losing some of
that heat, but another break in clouds is moving into SW MT this
afternoon. Thus we can't rule out more thunderstorms later this
afternoon into the evening, and models continue to hit on that
potential. However, the thinking is still that thunderstorm
potential overall, and especially any isolated severe potential,
will be highly conditional on what happens with temperatures and
associated instability. Outside of thunderstorms, there should be
fairly widespread showers and areas of steadier rain, with QPF of
0.10-0.25 inches common, with totals to a half inch or more
possible in any heavier thunderstorm activity.

This activity will largely kick out of the CWA to the northeast
between midnight and 6am tomorrow, and any lingering showers over
SW MT or the northern Continental Divide area should diminish
tomorrow morning. Gusty SW-W'ly winds are expected across much of
the area tomorrow afternoon and evening, and should return on
Monday, as well. The winds on Monday will shift to the NW in the
evening hours as a front pushes through the area. Afternoon
minimum RH values are expected to be high enough to avoid critical
fire weather conditions at this time.

After that, a series of fairly quick moving short-wave ridges and
troughs will move across the Northern Rockies through the week.
One such trough will bring a modest front across the area later
Monday, with highs in the 70s on Sunday and Monday dropping back
into the 60s for Tuesday across central and north-central MT,
though the cooler air may not make it into SW Montana. Not much
precip is expected to accompany this feature, though a few showers
can't be ruled out along the Canadian border, or the eastern edge
of the CWA. Beyond that, the best chance for precipitation looks
to be later Wednesday into Thursday. There is decent model
agreement on the passing of an upper-level trough and some precip
over the area, but disagreement on the timing of the trough and
duration of its impacts on the area. Given the fast-moving nature
and numerous short-wave features next week, there is surprising
decent agreement on the existence of many of the features, but
general lack of agreement on timing for many of them, but things
should come into better focus in the coming days. -Kredensor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  47  75 /  80   0   0  10
CTB  46  70  44  66 /  50   0   0  10
HLN  51  76  49  78 /  80  10   0  10
BZN  47  76  44  81 /  80  20   0  10
WYS  39  65  36  70 /  90  40  10  20
DLN  45  73  43  77 /  80  10   0  10
HVR  52  77  50  76 /  90  10   0  20
LWT  49  73  47  78 /  70  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 21, 7:04 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
704 PM MDT Sat Aug 21 2021

MTZ008-014-015-052-220145-
Madison MT-Beaverhead MT-Jefferson MT-
Central and Southern Lewis and Clark MT-
704 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Lewis
and Clark, Madison, eastern Beaverhead, and Jefferson Counties
through 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Ovando to 8 miles
southeast of Divide to 21 miles southwest of Lima. Movement was east
at 30 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Dillon, Boulder, Sheridan, Virginia City, Butte, Lincoln,
East Helena, Whitehall, Ennis, Twin Bridges, Lima, Pony, Monida,
Montana City, Basin, Alder, Silver Star, Wolf Creek and Harrison.

This includes the following highways...
 Interstate 15 between mile markers 1  and 94 , and between mile
markers 131 and 230.
 Interstate 90 between mile markers 228 and 267.
 Highway 200 between mile markers 66 and 112.
 Highway 12 between mile markers 28 and 50.
 Highway 287 between mile markers 1  and 22, between mile markers 51
and 58, and between mile markers 67 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Some of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4579 11290 4563 11270 4576 11250 4575 11219
      4585 11243 4623 11260 4641 11232 4665 11231
      4670 11253 4684 11254 4684 11280 4717 11279
      4724 11302 4732 11207 4566 11169 4455 11185
      4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 0102Z 266DEG 28KT 4717 11291 4568 11261 4439 11285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Local storm report, Aug 21, 7:06 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
706 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     10 WSW GRANT            44.94N 113.25W
08/21/2021  M54 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION BRRM8 BRENNER RAWS. GUST
            OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR
            OF REPORTING TIME, SO EXACT TIME OF
            OCCURRENCE IS UNKNOWN.

&&

SAC
Special weather statement, Aug 21, 7:53 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Sat Aug 21 2021

MTZ012-014-015-052>054-220230-
Broadwater MT-Madison MT-Cascade MT-Jefferson MT-
Central and Southern Lewis and Clark MT-Meagher MT-
753 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, Broadwater, northwestern Meagher, northwestern Madison,
Jefferson, and southern Cascade Counties through 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Lincoln to 10 miles
southeast of Butte. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Pony, Montana
City, Basin, Silver Star, Toston, Harrison, Fort Logan On The Smith
River, York, Rimini, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Fort Logan and Waterloo.

This includes the following highways...
 Interstate 15 between mile markers 135 and 223.
 Interstate 90 between mile markers 235 and 277.
 Highway 12 between mile markers 1  and 14, and between mile markers
28 and 109.
 Highway 287 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4633 11254 4633 11246 4645 11231 4665 11231
      4670 11252 4687 11244 4708 11171 4707 11076
      4599 11144 4580 11171 4579 11180 4574 11166
      4568 11163 4561 11244 4576 11251 4575 11219
      4585 11243 4602 11244 4618 11251 4623 11260
TIME...MOT...LOC 0151Z 257DEG 16KT 4682 11235 4589 11234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 21, 8:11 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
811 PM MDT Sat Aug 21 2021

MTZ011-013-047-051-220300-
Chouteau MT-Fergus MT-Hill MT-Blaine MT-
811 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Fergus,
southwestern Blaine, southeastern Hill and eastern Chouteau Counties
through 900 PM MDT...

At 810 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Big Sandy to 14 miles
north of Denton. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Sandy, Azure, Parker School, Beaver Creek, Agency, St. Pierre,
Sangrey, Boneau, Box Elder, Rocky Boy, Laredo, Judith Landing and
Iliad.

This includes the following highways...
 Highway 2 between mile markers 377 and 378.
 Highway 87 between mile markers 70 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4858 10977 4776 10932 4743 10991 4812 11029
TIME...MOT...LOC 0210Z 223DEG 27KT 4809 11021 4754 10991

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 8:14 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
814 PM MDT Sat Aug 21 2021

MTZ014-220245-
Central and Southern Lewis and Clark MT-
814 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark County through 845 PM MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Wolf Creek, or 19 miles northwest of Helena,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wolf Creek and Canyon Creek.

This includes Interstate 15 between mile markers 205 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4674 11225 4691 11234 4705 11197 4679 11184
TIME...MOT...LOC 0213Z 250DEG 14KT 4686 11220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 21, 8:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
819 PM MDT Sat Aug 21 2021

MTZ014-052-053-220300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
819 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, western Broadwater, and Jefferson Counties through 900 PM
MDT...

At 818 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Helena to 7 miles southeast of Whitehall.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Montana City,
Basin, Wickes, York, Rimini, Alhambra, Corbin, Spring Meadow Lake
State Park, Elkhorn State Park, Cardwell, Winston, Radersburg, Silos,
Clancy and Black Sandy State Park.

This includes the following highways...
 Interstate 15 between mile markers 154 and 209.
 Interstate 90 between mile markers 247 and 267.
 Highway 12 near mile marker 1 , between mile markers 28 and 80, and
between mile markers 93 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 11231 4657 11231 4701 11180 4692 11179
      4691 11163 4684 11164 4680 11159 4682 11152
      4679 11150 4609 11149 4582 11187 4586 11193
      4586 11204 4585 11209 4580 11212 4639 11236
TIME...MOT...LOC 0218Z 219DEG 35KT 4668 11206 4578 11204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:20 PM MDTSpecial Weather StatementTFXBeaverhead40 min
Aug 21, 6:25 PM MDTSpecial Weather StatementTFXHill, Liberty50 min
Aug 21, 7:04 PM MDTSpecial Weather StatementTFXJefferson, Lewis and Clark, Madison41 min
Aug 21, 7:53 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson37 min
Aug 21, 8:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Aug 21, 8:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Aug 21, 8:31 PM MDTSpecial Weather StatementTFXMeagher44 min
Aug 21, 8:52 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson38 min
Aug 21, 8:58 PM MDTSpecial Weather StatementTFX32 min
Aug 21, 9:37 PM MDTSpecial Weather StatementTFXBlaine38 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.